Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 61, NWS Wilmington, OH

May 26, 2024Miami County, Montgomery County, Ohio

NWS Wilmington, OH issued this tornado warning at May 26, 2024, 3:40 PM EDT for Miami County, Montgomery County, Ohio. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2024, 3:40 PM EDT (19:40 UTC)
Expired
May 26, 2024, 4:01 PM EDT
In force
21 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Miami County, OH, Montgomery County, OH

The radar

The Cincinnati radar (KILN), 74 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:54 PM EDTTSTM WND DMG1 Ssw Troy, OHTree on a house on South Mulberry Street. Time estimated from RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:02 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

793 
WFUS51 KILN 261940
TORILN
OHC109-113-262015-
/O.NEW.KILN.TO.W.0061.240526T1940Z-240526T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
340 PM EDT Sun May 26 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northwestern Montgomery County in west central Ohio...
  Central Miami County in west central Ohio...

* Until 415 PM EDT.

* At 340 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Englewood, moving north at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dayton, Troy, Piqua, Vandalia, Englewood, Tipp City, West Milton,
  Covington, Pleasant Hill, Clayton, Union, Brookville, Phillipsburg,
  Laura, Potsdam, Casstown, Ludlow Falls, Ginghamsburg, Northview,
  and Circle Hill.

This includes the following Interstates...
 I-70 in Ohio between mile markers 23 and 32.
 I-75 in Ohio between mile markers 66 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3983 8423 3984 8440 4013 8442 4016 8428
      4011 8410
TIME...MOT...LOC 1940Z 185DEG 32KT 3989 8431 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AR
2 follow-up statements
711 
WWUS51 KILN 261951
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
351 PM EDT Sun May 26 2024

OHC113-262001-
/O.CAN.KILN.TO.W.0061.000000T0000Z-240526T2015Z/
Montgomery OH-
351 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHWESTERN MONTGOMERY COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Ohio.

&&

LAT...LON 4011 8410 3992 8419 3992 8439 4013 8442
      4016 8428
TIME...MOT...LOC 1951Z 185DEG 32KT 3999 8430 

$$

OHC109-262015-
/O.CON.KILN.TO.W.0061.000000T0000Z-240526T2015Z/
Miami OH-
351 PM EDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CENTRAL
MIAMI COUNTY...

At 351 PM EDT, a severe thunderstorm capable of producing a tornado
was located over West Milton, moving north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Troy, Piqua, Tipp City, West Milton, Covington, Pleasant Hill, Union,
Casstown, Ludlow Falls, Ginghamsburg, Farrington, and Garland.

This includes I-75 in Ohio between mile markers 66 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4011 8410 3992 8419 3992 8439 4013 8442
      4016 8428
TIME...MOT...LOC 1951Z 185DEG 32KT 3999 8430 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

AR
383 
WWUS51 KILN 262001
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
401 PM EDT Sun May 26 2024

OHC109-262011-
/O.CAN.KILN.TO.W.0061.000000T0000Z-240526T2015Z/
Miami OH-
401 PM EDT Sun May 26 2024

...THE TORNADO WARNING FOR CENTRAL MIAMI COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
west central Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

&&

LAT...LON 4011 8410 3992 8419 3992 8439 4013 8442
      4016 8428
TIME...MOT...LOC 1959Z 185DEG 32KT 4008 8429 

$$

McGinnis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 26, 1:35 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 26, 1:35 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
135 PM EDT Sun May 26 2024

.SYNOPSIS...
At least two rounds of showers and thunderstorms are expected
across the region today into tonight as embedded mid level
disturbances interact with an increasingly moist and unstable
airmass ahead of low pressure and a cold front. That low
pressure system and cold front will move across the Great Lakes
and Ohio Valley on Monday, continuing a chance of showers and
thunderstorms. A cooler airmass will then settle into the Great
Lakes and Ohio Valley through mid week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For today, convective complexes extending from Illinois to
Kentucky this morning were being aided by a mid level s/wv.
These complexes will also likely result in the formation of one
or more MCVs. The s/wv and MCVs are forecast to eject east into
the middle Ohio Valley by this afternoon. Based on latest radar
and model data, this estimated timing appears to be relatively
accurate. This energy will couple with an advancing warm front
which will bring a plume of MLCAPE values of 1000 to 1500 J/kg,
occurring within a moderately sheared environment. As a result,
various convection allowing models develop some type of MCS
which will progress east/northeast through the area during the
afternoon. Given shear and instability, some strong to severe
storms will be possible with damaging wind and large hail being
the main severe weather threats, although a spin up tornado can
not be ruled out given the shear environment. Have gone with
categorical PoPs. It appears that once this system moves
through, there will likely be a period where pcpn chances will
decrease substantially in the wake of this system, along with
bringing a temporary decrease in overall instability due to rain
cooled air and weak subsidence. Will talk about this more in
the short term discussion. It will be humid with highs in the
upper 70s to the lower 80s under a low level southerly flow
pattern.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Models continue to advertise a secondary mid level s/wv moving
into the region tonight. This feature will be associated with a
stronger low level jet and stronger wind fields. The key to CAMs
developing another MCS across the region will be how much of
the area can recover with SB/MLCAPES to result in severe weather
versus more convection that is elevated/decoupled from the
surface. Right now, it appears that our southern/southwestern
CWA will have the best chance to at least recover with some
SB/MLCAPEs as thunderstorms develop in the low level convergent
flow. As storms begin to share cold pools, the system will be
pushed forward east/southeast with the 0-3 km shear vector.
Damaging winds would be the main threat with isolated large
hail, as well as isolated/few tornadoes possible on on
individual bowing segments. Again have gone with likely to
categorical PoPs. The airmass will be the most moist tonight
with pwats in the 1.50 to 2.00 inch range. Thus, very heavy rain
may fall in a short period of time which would pose a
flood/flash flood threat. However, this should be limited if
storms move at a steady pace. Will mention all hazards for today
and tonight in the HWO. Pcpn is expected to taper off/diminish
in area coverage late as the complex moves east/southeast. Lows
tonight will fall into the lower to mid 60s.

On Monday, a mean mid level trough will dig east into the Great
Lakes and Ohio Valley. This will push surface low pressure and
a cold front east through the region. Overall forcing appears
weak with the best forcing occurring over the eastern half which
is when the cold front will interact with some diurnal
heating/instability. It will be locally breezy with highs
ranging from the lower 70s northwest to the mid/upper 70s east.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A couple of upper level disturbances will keep precipitation in
the forecast at times from Monday night through the day on
Wednesday. Dry conditions are then expected from Wednesday night
through the day on Saturday. Saturday night the next chance for
precipitation will occur.

With the passage of the cold front prior to the long term time
period, temperatures will be cooler. High temperatures in the
60s and 70s are expected with lows in the 40s and 50s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Aviation will be impacted this afternoon by a line of strong to
severe thunderstorms. Gusts over 40 knots are likely at most
sites, with visibilities down to IFR and ceilings MVFR. The
duration of the will be around 1 to 2 hours at each TAF site,
arriving at CVG and LUK near 18z, DAY and ILN 19z, reaching CMH
and LCK around 21Z. A lull in thunderstorms is forecast for
late this afternoon. Additional thunderstorms are forecast for
this evening, though strength may be diminished compared to the
initial round. Later tonight as storms diminish again, MVFR
ceilings are expected to develop as the lower atmosphere
approaches saturation. VFR is likely to return to CVG LUK DAY
and ILN by 18z Monday.

OUTLOOK...MVFR conditions possible Tuesday afternoon into
Tuesday night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Coniglio/Hickman
SHORT TERM...Hickman
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, May 26, 11:11 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1111 AM EDT Sun May 26 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-271515-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1111 AM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon with another round of
thunderstorms forecast for tonight. Damaging winds will be the main
severe weather threat, but isolated large hail and isolated
tornadoeswill also be possible. Rounds of heavy rain will lead to
the potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 26, 3:18 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
318 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     Tstm Wnd Dmg     7 W Corinth             38.48N 84.70W
05/26/2024                   Owen               KY   Fire Dept/Rescue

            Tree across Hammond Schoolhouse Road. Time
            estimated from RADAR.

&&
Local storm report, May 26, 3:20 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
320 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Tstm Wnd Dmg     4 SSE Sparta            38.62N 84.88W
05/26/2024                   Owen               KY   Fire Dept/Rescue

            Three trees down on New Liberty Turnpike.

&&
Local storm report, May 26, 3:22 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
322 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Tstm Wnd Dmg     2 ENE Holton            39.08N 85.35W
05/26/2024                   Ripley             IN   Emergency Mngr

            Several large trees down vicinity 100 Old
            Michigan Road.

&&
Local storm report, May 26, 3:24 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
324 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Tstm Wnd Gst     3 N Springboro          39.59N 84.23W
05/26/2024  M52 MPH          Montgomery         OH   ASOS

&&
Local storm report, May 26, 3:36 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
336 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Tstm Wnd Dmg     2 N Hillsboro           39.24N 83.61W
05/26/2024                   Highland           OH   Public

            Tree down on US62. Photo verified. Time
            estimated from RADAR.

&&
Local storm report, May 26, 3:40 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
340 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     2 NNE Washington Court  39.57N 83.42W
05/26/2024  M49 MPH          Fayette            OH   AWOS

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:07 PM EDTSpecial Weather StatementILNHocking23 min
May 26, 1:01 PM EDTSevere Thunderstorm Warning Considerable damage threatILNAdams, Brown, Butler, Clermont, Hamilton74 min
May 26, 1:17 PM EDTSpecial Weather StatementILNAdams, Butler, Clinton, Highland, Preble, Warren58 min
May 26, 1:40 PM EDTSevere Thunderstorm WarningILNAdams, Scioto80 min
May 26, 1:55 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Butler, Clermont, Clinton, Hamilton and 4 more65 min
May 26, 2:19 PM EDTSpecial Weather StatementILNButler, Darke, Greene, Montgomery, Preble, Warren56 min
May 26, 2:19 PM EDTSevere Thunderstorm WarningILNAdams, Pike, Ross, Scioto71 min
May 26, 2:29 PM EDTSpecial Weather StatementILNClinton, Fayette, Greene, Ross61 min
May 26, 2:45 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Highland, Pike, Ross45 min
May 26, 2:55 PM EDTSpecial Weather StatementILNChampaign, Clark, Darke, Greene, Mercer, Miami and 2 more65 min
May 26, 3:03 PM EDTAreal Flood AdvisoryILNButler, Preble114 min
May 26, 3:03 PM EDTSpecial Weather StatementILNFairfield, Franklin, Madison, Pickaway57 min
May 26, 3:13 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway, Ross62 min
May 26, 3:22 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Darke, Greene, Miami, Montgomery and 1 more38 min
May 26, 3:57 PM EDTSpecial Weather StatementILNChampaign, Clark, Logan, Miami, Shelby63 min

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.